Risk of diabetic ketoacidosis associated with GLP-1 receptor agonist after abrupt reduction in concomitant insulin


  • Drug Updates
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Exenatide, liraglutide, and dulaglutide are glucagon-like peptide-1 (GLP-1) receptor agonists and are authorised for use in adults with type 2 diabetes (T2D) to improve glycaemic control. GLP-1 receptor agonists are not substitutes for insulin.

Serious and life-threatening cases of diabetic ketoacidosis (DKA) have been reported in association with GLP-1 receptor agonists, particularly after rapid reduction or discontinuation of concomitant insulin. An EU review of these reports concluded that cases could be attributed to abrupt discontinuation or dose reduction of insulin while initiating GLP-1 receptor agonist, resulting in a poor glycaemic control.  A few cases in review reported reactions suggestive of euglycaemic DKA; however, these were attributed to concomitant use of sodium-glucose co-transporter-2 inhibitor (SGLT2) medicines, which are known to be associated with euglycaemic DKA.

When GLP-1 receptor agonist therapy is added to existing treatment with insulin, and if insulin dose is to be reduced, a stepwise approach is recommended

Up until end of May 2019, MHRA has received 26 reports of DKA, and 10 reports of reactions relating to ketone body formation in patients taking exenatide, liraglutide, and dulaglutide. This corresponds to a UK estimated exposure to these 3 medicines of about 2 million patient-years of treatment between 2007 and 2018.

In around a third of the UK cases reported, insulin was either discontinued or dose was rapidly reduced at initiation of GLP-1 receptor agonist. In remaining cases, it is difficult to establish role of these agents due to possible precipitating factors for DKA. Although nausea and vomiting may be considered ADR of GLP-1 receptor agonists, these are also well-known symptoms of DKA and should be taken seriously when initiating GLP-1 receptor agonists and adjusting insulin doses.

Inform patients of signs and symptoms of DKA (nausea, vomiting, abdominal pain, excessive thirst, increased frequency of urination, difficulty breathing, confusion, unusual fatigue, or sleepiness) and need for urgent medical attention if they occur.

Healthcare professionals are advised to report suspected ADRs associated with GLP-1 receptor agonists via the Yellow Card Scheme.